New Mexico, 2013

Heavy Snow in New Mexico, February 19 to 21, 2013

February 19 to 21, 2013 · NWS ABQ · 9 events in 9 counties and zones

A large storm system along the west coast crossed central California and southwest Arizona then moved into southwest New Mexico on the 20th. As the system pushed across the southwestern states, snow began falling in northern New Mexico then increased in intensity and coverage across west central New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A large storm system along the west coast crossed central California and southwest Arizona then moved into southwest New Mexico on the 20th. As the system pushed across the southwestern states, snow began falling in northern New Mexico then increased in intensity and coverage across west central New Mexico. Along with the snow, the position of the low as it moved east allowed for gusty winds in south central portions of the state. The system exited the state on the 21st with only a few light showers lingering along the Texas and New Mexico border in northeastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 19, 10:53 PM MST, 7 minutes earlier.

Area forecast discussion, Feb 19, 10:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1053 PM MST TUE FEB 19 2013

.AVIATION...
06Z TAF CYCLE
UPPER LOW ALONG CENTRAL CA COAST AT 05Z WILL CONTINUE TO TRACK
SOUTH THROUGH CA AND BE CENTERED NEAR KBLH AROUND 20/18Z. AHEAD OF
THE LOW...SOUTHWEST FLOW ACCOMPANIED BY A STREAM OF SUBTROPICAL
MOISTURE AS WELL AS A WEAK DISTURBANCE STRETCHED OVER EASTERN AZ SETTING
OFF ISOLD TO SCATTERED SHOWERS AND PSBLY ISOLD TSRA. MTS MAY BE
OCNLY OBSCURED THROUGH 15Z IN THIS ACTIVITY AND MVFR CIGS AS BNDRY
LAYER MOISTURE INCREASES. SOUTH TO SOUTHEAST SURFACE WINDS GUSTING
TO AROUND 25 TO POSSIBLY 35KT WILL BE WIDESPREAD OVER CENTRAL AND
EASTERN NM...AND A GUSTY SOUTHEAST WIND MAY IMPACT KSAF AND KABQ
BETWEEN 20/06Z AND 20/12Z.

&&

.PREV DISCUSSION...946 PM MST TUE FEB 19 2013...
RAISING DEWPOINTS AND TEMPERATURES OVERNIGHT IN THE RIO GRANDE
VALLEY. ADDING DE BACA AND CHAVES ZONES TO THE WIND ADVISORY
FOR WED INTO WED NIGHT. NO CHANGES TO THE WSW. ZONES AND NPW
OUT SHORTLY. WSW ALREADY SENT. CHJ

&&

.PREV DISCUSSION...321 PM MST TUE FEB 19 2013... LAST TWO HOURS
OF SURFACE OBS AND THE CIRA DERIVED PWAT VALUES SHOW SOME OF THE
STRONGEST MOISTURE ADVECTION THIS FORECASTER HAS SEEN IN A LONG
TIME. DEWPOINT VALUES ACROSS SOUTHERN NM ROSE FROM THE SINGLE
DIGITS INTO THE 30S AND LOW 40S BTWN 15Z AND 21Z. SOUTH TO
SOUTHWEST FLOW USHERING IN THIS MOISTURE WILL SPREAD ACROSS NM
TONIGHT...THUS OVERNIGHT LOWS WILL BE SIGNIFICANTLY WARMER THAN
THE PAST SEVERAL. 12Z/18Z BUFKIT PROFILES AND LATEST RUC SOLUTION
SHOWING BIG TIME TOP DOWN MOISTENING THIS EVENING LEADING TO A LOW
CLOUD LAYER WITH LIGHT RAIN SHOWERS AND DRIZZLE ACROSS MUCH OF THE
EAST. HAVE RAISED POPS IN THIS AREA CONSIDERABLY. THIS DEEP SURGE
OF LOW LEVEL MOISTURE IS IN RESPONSE TO A DEEPER 534DM H5 LOW OVER
CENTRAL CALIFORNIA DIGGING CONTINUOUSLY FARTHER SOUTH EACH
RUN...THUS BACKING LOW LEVEL WIND FIELDS MORE EFFICIENTLY.

WITH THIS TRACK AND DEEPER MOISTURE HAVE ESSENTIALLY INCREASED POPS
ALL AREAS. ACCORDINGLY THE 700-500MB LAYER WIND FIELDS HAVE SHIFTED
MORE INTO SOUTHERN NM INCREASING CONFIDENCE THAT HIGH WIND SPEEDS
WILL NOT IMPACT OUR REGION. THE SUITE OF HI RES MODEL SOLUTIONS AND
THE FOCUS FOR DYNAMICS ON THE LATEST MODEL SOLUTIONS HAVE INCREASED
CONFIDENCE ENOUGH TO UPGRADE THE WINTER STORM WATCH TO A WARNING FOR
ALL MT ZONES AND CONVERT TO ADVISORY FOR A FEW OTHERS. ALSO ADDED
THE SANGRE DE CRISTO MTS TO THE WARNING. THE MAIN IMPACT PERIOD FOR
MOIST UPSLOPE COLD ADVECTIVE WESTERLY FLOW WILL BE WEDNESDAY NIGHT
INTO THURSDAY...SO THAT SEGMENT WILL BE VALID FOR SLIGHTLY LONGER.
TEMPS WILL TAKE A NOSE DIVE WEDNESDAY AFTERNOON FROM WEST TO EAST...
WITH A FEW AREAS OUT WEST SEEING HIGHS IN THE MORNING.

WE SHOULD NOT FORGOT THAT MOIST INSTABILITY ALONG THE PACIFIC COLD
FRONTAL BNDRY WILL BE SUFFICIENT TO GENERATE A LINE OF STORMS OVER
THE FAR EASTERN PLAINS LATE WEDNESDAY AFT. BLOWING DUST WILL BE AN
ISSUE BEHIND THIS FRONT FOR THE PECOS AND LOWER RIO GRANDE VALLEY
AREAS. DID REMOVE MOST OF THE BLOWING SNOW WORDING FOR THE NORTH
AND WEST AS AGAIN THE WINDS APPEAR STRONGEST MUCH FARTHER SOUTH.

A SECONDARY WAVE WILL SLIDE OVER THE AREA THURSDAY/FRIDAY WITH WEAK
FORCING AND SLIGHTLY MORE COLD ADVECTION. THIS FEATURE WILL FOCUS
THE ACTION MAINLY ON THE HIGHER TERRAIN WHERE MOISTURE FROM THE
FIRST SYSTEM IS SQUEEZED OUT. A BRIEF BREAK WILL SLIDE OVER LATE
FRIDAY/SATURDAY...BEFORE ANOTHER WIND BAG ARRIVES SUNDAY. MODELS
JUST KEEP IT COMING NEXT WEEK WITH ANOTHER POTENTIAL STORM TUESDAY.

GUYER

&&

.FIRE WEATHER...
A STRING OF WEATHER SYSTEMS WILL CROSS THE FORECAST AREA WEDNESDAY
THROUGH MONDAY. THERE WILL BE SOME FIRE WEATHER CONCERNS EAST OF THE
CENTRAL MOUNTAINS SATURDAY...MONDAY AND ESPECIALLY SUNDAY.

THE FIRST STORM IN THE SERIES WILL PROBABLY PRODUCE THE MOST
PRECIPITATION AND THE STRONGEST WINDS. MODELS KEEP NUDGING THIS
SYSTEM FURTHER SOUTH WITH EACH RUN...AND THE LOW PRESSURE CENTER IS
NOW EXPECTED TO PASS EASTWARD FROM QUEMADO TO TUCUMCARI WEDNESDAY
THROUGH WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERAL INCHES OF
SNOW BY THURSDAY MORNING ACROSS THE NORTHERN AND WESTERN
MOUNTAINS...WITH A FEW INCHES TO POSSIBLY A HALF FOOT AT LOWER
ELEVATIONS OF THE WEST CENTRAL AND NORTHWEST PLATEAU AND LIGHTER
AMOUNTS IN THE UPPER RIO GRANDE VALLEY. FARTHER SOUTH AND EAST THE
MAIN WEATHER CONCERN WILL BE WIND. THE POLAR JET STREAM WILL CROSS
SOUTHERN NM ON WEDNESDAY...THEN A STRONG SURFACE LOW IN THE LEE OF
THE SOUTHERN CO ROCKIES WILL KEEP THE PRESSURE GRADIENT TIGHT AND
WINDS STRONG ACROSS EASTERN NM WEDNESDAY NIGHT THROUGH THURSDAY.
GUSTS UP TO 50 MPH ARE EXPECTED FROM AROUND SOCORRO TO AROUND GRAN
QUIVIRA DURING EARLY AFTERNOON WEDNESDAY...THEN THESE STRONG WINDS
SHOULD SPREAD NORTHEASTWARD ALONG THE EAST SLOPES OF THE CENTRAL AND
SOUTHERN SANGRE DE CRISTO MOUNTAINS DURING THE LATE AFTERNOON AND
NIGHT. A COLD FRONT WILL ALSO CROSS FROM THE WEST WEDNESDAY AND
WEDNESDAY NIGHT...WITH MECHANICAL MIXING HELPING TO KEEP WINDS GOING
THROUGH THE NIGHT IN THE EAST.

IN THE WAKE OF THE COLD FRONT...HIGH TEMPERATURES THURSDAY WILL FALL
A FEW TO 8 DEGREES BELOW WEDNESDAYS READINGS. THE SURFACE PRESSURE
GRADIENT WILL REMAIN TIGHT IN THE EAST. WIND GUSTS TO 50 MPH ARE
EXPECTED TO CONTINUE FROM CLINES CORNERS TO SUMNER LAKE UNTIL SUNSET
THURSDAY EVENING. JUST AS THE FIRST UPPER LOW EXITS THURSDAY
MORNING...A TRAILING UPPER TROUGH WILL DIVE SOUTHEASTWARD THROUGH
THE FORECAST AREA THURSDAY AFTERNOON THROUGH FRIDAY. THIS WILL CAUSE
SNOW SHOWERS TO LINGER...BUT THIS SYSTEM WILL BE SIGNIFICANTLY
DRIER. THERE MAY BE A FEW INCHES OF ADDITIONAL SNOW ACCUMULATION IN
THE NORTHERN AND POSSIBLY THE WESTERN MOUNTAINS. HIGH TEMPERATURES
THURSDAY AND FRIDAY WILL VARY FROM 5 TO 20 DEGREES BELOW NORMAL.

THE AREA WILL BE BETWEEN STORM SYSTEMS SATURDAY. WEAK RIDGING WILL
PRODUCE TEMPERATURES 8 TO 15 DEGREES WARMER THAN FRIDAYS READINGS.
WEST WINDS WILL BECOME BREEZY TO WINDY AGAIN IN THE LEE OF THE
CENTRAL MOUNTAINS DUE TO A STRONG SURFACE LEE TROUGH AND
STRENGTHENING WINDS ALOFT AHEAD OF THE NEXT WEATHER SYSTEM. POCKETS
OF MINIMUM HUMIDITIES IN THE LOWER TEENS SHOULD RESULT IN AN HOUR OR
TWO OF CRITICAL FIRE WEATHER CONDITIONS ON THE EAST CENTRAL PLAINS.

A MORE CRITICAL FIRE WEATHER PATTERN MAY DEVELOP FOR NM SUNDAY AS AN
UPPER TROUGH STRENGTHENS INTO A CLOSED UPPER LOW WHILE PASSING
EASTWARD OVER CO AND/OR NORTHERN NM. THIS WILL STEER A STRONG POLAR
JET STREAK OVER THE SOUTHERN ROCKIES WHILE DRIVING A COLD FRONT
SOUTHWARD THROUGH NM. NW WIND GUSTS MAY PEAK AROUND 50 MPH FROM THE
SANDIA AND MANZANO MOUNTAINS EASTWARD ONTO THE EAST CENTRAL PLAINS.
MUCH OF THIS AREA MAY EXPERIENCE SEVERAL HOURS OF CRITICAL FIRE
WEATHER CONDITIONS. MODELS DISAGREE ON HOW FAR SOUTH THE UPPER LOW
WILL CROSS. IF IT DROPS AS FAR SOUTH AS NORTHERN NM...THEN THE
NORTHERN AND WESTERN MOUNTAINS COULD RECEIVE A FEW TO SEVERAL
ADDITIONAL INCHES OF SNOW BY MONDAY MORNING. MONDAY SHOULD SEE HIGH
TEMPERATURES ROUGHLY 6 TO 16 DEGREES BELOW NORMAL. AFTER AN EXTENDED
PERIOD OF GOOD TO EXCELLENT VENTILATION...MAX VENT RATES MONDAY MAY
NOT GET OUT OF THE POOR CATEGORY IN MANY LOWER ELEVATION
LOCATIONS.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY NIGHT
FOR THE FOLLOWING ZONES...NMZ520-524>526-537>540.

WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 AM MST THURSDAY FOR
THE FOLLOWING ZONES...NMZ502>506-508>511.

WINTER STORM WARNING FROM 6 AM WEDNESDAY TO NOON MST THURSDAY FOR
THE FOLLOWING ZONES...NMZ512>514.

WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY TO 6 AM MST THURSDAY
FOR THE FOLLOWING ZONES...NMZ501-507-516.

&&
Hazardous weather outlook, Feb 19, 5:26 AM MST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MST TUE FEB 19 2013

NMZ501>540-201300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MST TUE FEB 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEATHER SYSTEM CROSSING NEW MEXICO FROM WEST TO EAST EARLY
WEDNESDAY MORNING THROUGH THURSDAY MORNING MAY PRODUCE SIGNIFICANT
SNOW ACCUMULATIONS FOR WESTERN AND NORTHWESTERN NEW MEXICO. IN
ADDITION...GUSTY WINDS TO 55 MPH MAY PRODUCE POOR VISIBILITIES AT
TIMES IN BLOWING DUST OVER THE EASTERN PLAINS...AND IN BLOWING
SNOW OVER THE WESTERN AND NORTHERN MOUNTAINS. SOME STATE LINE
THUNDERSTORMS ARE POSSIBLE OVER THE EAST WEDNESDAY AFTERNOON.

A SECOND SLOW MOVING WINTRY SYSTEM WILL EXPAND LINGERING SNOW
COVERAGE OVER THE NORTH AND WEST THURSDAY NIGHT THROUGH SATURDAY
MORNING...WITH ANOTHER SYSTEM POSSIBLE SUNDAY NIGHT THROUGH MONDAY
OVER NORTHERN NEW MEXICO. SIGNIFICANT SNOW ACCUMULATIONS OVER THE
HIGH COUNTRY OF NORTHERN AND WESTERN NEW MEXICO ARE POSSIBLE WITH
EACH STORM.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Jemez Mountains

When
February 19, 11:00 PM MST to February 21, 9:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
SNOTEL

Snowfall amounts around 10 inches were reported from various sources across the region.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
February 20, 4:00 AM MST to February 21, 9:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

Snowfall amounts of 5-10 inches were reported from various sources across the region.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 20, 4:00 AM MST to February 21, 9:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Snowfall amounts of 5-19 inches were reported from various sources across the region.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 20, 4:00 AM MST to February 21, 9:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Snowfall amounts of 6-10 inches were reported from various sources across the region.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
February 20, 5:00 AM MST to February 21, 9:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 8-10 inches were reported from various sources across the region.

Heavy Snow, San Juan Mountains

When
February 20, 7:00 AM MST to February 21, 9:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts between 7-13 inches were reported from various sources across the region. Severe driving conditions were also reported on local NM DOT webpage throughout the area during this time.

Heavy Snow, West Central Plateau

When
February 20, 1:30 PM MST to February 21, 9:00 AM MST
Where
West Central Plateau forecast zone
Reported by
COOP Observer

Snowfall amounts between 4-10 inches were reported from various sources across the region.

Heavy Snow, West Central Mountains

When
February 20, 1:30 PM MST to February 21, 9:00 AM MST
Where
West Central Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts between 4-10 inches were reported from various sources across the region.

Heavy Snow, Union County

When
February 21, 12:00 AM MST to 9:00 AM MST
Where
Union County forecast zone
Reported by
COOP Observer

Snowfall amounts of 8-10 inches were reported from various sources across the region. As well as difficult driving conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427143, 427145, 427170, 427172, 427177, 427142, 427140, 427141, 427181.